Clinics asked to check drugs for meningitis risk
The Minnesota Department of Health determined that 129 clinics in Minnesota received injectable drugs from New England Compounding Center that could pose a potential risk of meningitis or other infections to their patients.
Staff from MDH are in the process of contacting those clinics to make sure that they are contacting their patients who were given the drugs and instructing them to see their health care provider if they develop symptoms of meningitis.
On Monday, the Food and Drug Administration (FDA) announced that as result of an ongoing investigation of NECC, a possible case of meningitis has been potentially associated with a second steroid (triamcinolone acetonide) produced by NECC and that a NECC drug used in open heart surgery has been associated with a patient who developed a fungal infection.
Since Oct. 4, state health departments, the CDC and the FDA have been investigating a multistate outbreak of fungal infections among patients who received a steroid injection with a potentially contaminated product.
Previously, health officials were focusing on contacting and evaluating those patients who received injections of the steroid methylprednisolone acetate from specific lots that were suspected of being contaminated.
It is not known at this time how many patients in Minnesota are affected.
Staff from MDH were calling the 129 clinics last week to make sure they have seen the FDA alerts and are following up with their patients. The clinics were identified based on information provided by NECC and the FDA.